Minnesota, 2016

Excessive Heat in Minnesota, July 20 to 22, 2016

July 20 to 22, 2016 · NWS FSD · 8 events in 8 counties and zones

Very hot and very humid weather, with daytime temperatures reaching the 90s, brought the heat index to 100 to 110 degrees during the afternoon hours of July 20th through July 22nd. Emergency rooms at hospitals reported that an unknown number of people suffered heat stress, heat exhaustion, or dehydration, although no lasting heat related illnesses were reported.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Very hot and very humid weather, with daytime temperatures reaching the 90s, brought the heat index to 100 to 110 degrees during the afternoon hours of July 20th through July 22nd. Emergency rooms at hospitals reported that an unknown number of people suffered heat stress, heat exhaustion, or dehydration, although no lasting heat related illnesses were reported. Dew points in the 70s over the area reflected the very high humidity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 20, 10:12 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 20, 10:12 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1112 AM CDT WED JUL 20 2016

.SHORT TERM...(Today and Tonight)
Issued at 350 AM CDT Wed Jul 20 2016

Nose of subtle isentropic lift axis on the 315k sfc will gradually
begin to produce showers and isolated thunderstorms just northeast
of the CWA along the Minnesota River valley.  Further southeast,
seeing gradual buildup of low level stratus as moisture in the
lowest levels remains elevated. Across the Nebraska Panhandle, a
weak shortwave continues to lift northeast.  Gradual downstream
shower development seems likely through the central part of the
state.

For today:  The big story will be the heat. The lesser story will be
a low end risk for enhanced cloud cover and perhaps a few
thunderstorms through mid-morning near the Missouri River. Depending
on how the Minnesota develop grows, could see a weak backdoor
outflow move into the eastern CWA, potentially tempering the heat
buildup briefly this morning.  The feature with perhaps the most
influence could be the wave in western Nebraska.  Have generally
increased mid-lvl cloud cover in most areas through mid-day.  Again,
this likely won't prevent the heat to build, but could lower highs a
few degrees and slow the heating to some degree.  At this point, do
not plan on making any changes to current headlines given rather
quick recovery potential today.

Tonight: A disorganized wave of energy will continue to rotate
through central Nebraska.  Again, would expect an increase in both
mid-lvl clouds and even stratus once again.  However, will keep PoPs
out of the forecast for now. Temperatures tonight will struggle to
fall into the mid-70s.

.LONG TERM...(Thursday through Tuesday)
Issued at 350 AM CDT Wed Jul 20 2016

The heat and humidity continue into Thursday with southerly flow
continuing across much of the area.  Models suggest that a front
will approach from the west, but timing and location of the front
are quite uncertain.  With the lack of upper level support this far
south from the main wave, hard to discern how far it will go.  For
now, have sided close to consensus on timing and location.  Ahead of
the front, could see some moisture pooling east of the front, adding
to concerns about the heat index. There could be a veil of mid-high
clouds across the southern portions of the forecast area keeping
temperatures down slightly.  Regardless, have heat index values
forecast well above 100 across much of the area and will continue
the excessive heat warning.

Models continue to produce sporadic precipitation throughout the
Thursday into Friday time frame.  It is hard to discern what is a
real short wave and what is model generated, but the pattern is not
supportive of precip.  As such, have left the forecast dry on
Thursday.  Contemplated adding pops on Thursday night with orphaned
boundary lingering around and low level jet developing across the
plains.  This sounds like a good set up in theory, but when one
starts to look at the amount of convergence it is quite week with
the core of the jet focused well to the south, and turning to the
east as it approaches the boundary across the region.  As such, have
continued dry forecast on Thursday night.

Friday looks to be another warm day across the area. May have some
clouds across the eastern portions of the forecast area. With 925
hpa temps in the mid and upper 20s C, still will see temperatures in
the 90s and lower triple digits. It is possible at this point that
portions of southwest Minnesota do not reach extreme heat warning
criteria, but is close enough at this time that I left the headline
as is.

Friday night, it appears that more robust ridge riders will move
from southwest to northeast across the southeastern half of the
forecast area.  These disturbances knock the upper ridge back enough
to warrant some chance pops at this point.

A cold front associated with a short wave along the US/Canadian
boarder approaches from the west on Saturday.  Ahead of the front,
atmosphere is unstable to warrant chance pops again.

Drier and cooler conditions are expected on Sunday into Monday ahead
of a more unsettled pattern Tuesday into Wednesday as a series of
short waves move through under west-northwest flow.  Have raised
guidance pops slightly as a starting point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1112 AM CDT Wed Jul 20 2016

VFR through 21/18z. Despite the development of a moderate low
level jet for tonight, other factors such as capping and mid
leveldrying and, for now, lack of a concrete short wave in the
westerly flow should preclude more than the most isolated
-shra/-tsra development. The low level jet has led to examining
low level shear potential in the KFSD and KSUX TAFs, but detailed
examination of model soundings on BUFKIT shows the shear is mostly
unidirectional and fairly broad over the lowest 1-2k feet AGL.
This fits with the depiction of only a broad inversion over these
lower layers, where most LLWS problems are accompanied by sharper
temperature profiles. Have not included LLWS in TAFs for now.

&&

.FSD Watches/Warnings/Advisories...
SD...Excessive Heat Warning until 7 PM CDT Friday for SDZ038-050-052-
     053-057>060-063>065-068-069.

     Excessive Heat Warning until 7 PM CDT Friday for SDZ039-040-
     054>056-061-062-066-067-070-071.

MN...Excessive Heat Warning until 7 PM CDT Friday for MNZ071-072-080-
     081-089-090-097-098.

IA...Excessive Heat Warning until 7 PM CDT Friday for IAZ001>003-
     012>014-020>022-031-032.

NE...Excessive Heat Warning until 7 PM CDT Friday for NEZ013-014.

&&

SHORT TERM...Dux
LONG TERM...BT
AVIATION...
Hazardous weather outlook, Jul 20, 5:13 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 AM CDT WED JUL 20 2016

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-211115-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
613 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

OPPRESSIVE HEAT IS EXPECTED TODAY. HEAT INDEX VALUES ARE EXPECTED
TO CLIMB ABOVE 100 BY EARLY AFTERNOON...AND RANGE FROM 102 TO 110
LATE THIS AFTERNOON. TEMPERATURES ARE ONLY EXPECTED TO FALL INTO
THE MID AND UPPER 70S TONIGHT...PROVIDING LITTLE RELIEF FROM THE
HEAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROLONGED PERIOD OF EXTREME HEAT IS EXPECTED TO CONTINUE
THURSDAY INTO FRIDAY. HEAT INDEX VALUES IN THE LATE AFTERNOON AND
EARLY EVENING WILL BE 100 TO 110 DEGREES. LITTLE RELIEF FROM THE
HEAT IS EXPECTED OVERNIGHT WITH LOWS IN THE 70S.

A COLD FRONT WILL MOVE THROUGH THE REGION SATURDAY AFTERNOON INTO
SATURDAY EVENING. THUNDERSTORMS WILL BE POSSIBLE ALONG THE
FRONT...SOME OF WHICH MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 excessive heat. Local standard time, as filed.

Excessive Heat, Lincoln

When
July 20, 12:00 PM CST to July 22, 6:00 PM CST
Where
Lincoln forecast zone
Reported by
Official NWS Observations
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Temperatures reaching daytime highs in the 90s were accompanied by very humid conditions, with the heat index rising to 100 to 110 degrees. An unknown number of people suffered from heat stress, heat exhaustion, or dehydration, as reported by hospital emergency rooms.

Excessive Heat, Lyon

When
July 20, 12:00 PM CST to July 22, 6:00 PM CST
Where
Lyon forecast zone
Reported by
Official NWS Observations
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Temperatures reaching daytime highs in the 90s were accompanied by very humid conditions, with the heat index rising to 100 to 110 degrees. An unknown number of people suffered from heat stress, heat exhaustion, or dehydration, as reported by hospital emergency rooms.

Excessive Heat, Pipestone

When
July 20, 12:00 PM CST to July 22, 6:00 PM CST
Where
Pipestone forecast zone
Reported by
Official NWS Observations
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Temperatures reaching daytime highs in the 90s were accompanied by very humid conditions, with the heat index rising to 100 to 110 degrees. An unknown number of people suffered from heat stress, heat exhaustion, or dehydration, as reported by hospital emergency rooms.

Excessive Heat, Murray

When
July 20, 12:00 PM CST to July 22, 6:00 PM CST
Where
Murray forecast zone
Reported by
Official NWS Observations
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Temperatures reaching daytime highs in the 90s were accompanied by very humid conditions, with the heat index rising to 100 to 110 degrees. An unknown number of people suffered from heat stress, heat exhaustion, or dehydration, as reported by hospital emergency rooms.

Excessive Heat, Cottonwood

When
July 20, 12:00 PM CST to July 22, 6:00 PM CST
Where
Cottonwood forecast zone
Reported by
Official NWS Observations
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Temperatures reaching daytime highs in the 90s were accompanied by very humid conditions, with the heat index rising to 100 to 110 degrees. An unknown number of people suffered from heat stress, heat exhaustion, or dehydration, as reported by hospital emergency rooms.

Excessive Heat, Rock

When
July 20, 12:00 PM CST to July 22, 6:00 PM CST
Where
Rock forecast zone
Reported by
Official NWS Observations
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Temperatures reaching daytime highs in the 90s were accompanied by very humid conditions, with the heat index rising to 100 to 110 degrees. An unknown number of people suffered from heat stress, heat exhaustion, or dehydration, as reported by hospital emergency rooms.

Excessive Heat, Nobles

When
July 20, 12:00 PM CST to July 22, 6:00 PM CST
Where
Nobles forecast zone
Reported by
Official NWS Observations
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Temperatures reaching daytime highs in the 90s were accompanied by very humid conditions, with the heat index rising to 100 to 110 degrees. An unknown number of people suffered from heat stress, heat exhaustion, or dehydration, as reported by hospital emergency rooms.

Excessive Heat, Jackson

When
July 20, 12:00 PM CST to July 22, 6:00 PM CST
Where
Jackson forecast zone
Reported by
Official NWS Observations
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Temperatures reaching daytime highs in the 90s were accompanied by very humid conditions, with the heat index rising to 100 to 110 degrees. An unknown number of people suffered from heat stress, heat exhaustion, or dehydration, as reported by hospital emergency rooms.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650696, 650697, 650698, 650699, 650700, 650701, 650702, 650703.